Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A generalization of a theorem of Jacobson


Author: Susan Montgomery
Journal: Proc. Amer. Math. Soc. 28 (1971), 366-370
MSC: Primary 16.58
DOI: https://doi.org/10.1090/S0002-9939-1971-0276272-5
MathSciNet review: 0276272
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A well-known theorem of Jacobson asserts that a ring $ R$ in which $ {x^{n(x)}} = x$ for each $ x$ in $ R$ must be commutative. This paper gives a description of a ring with involution in which the above condition is imposed only on the symmetric elements. In particular, if $ R$ is primitive, $ R$ is either commutative or the $ 2 \times 2$ matrices over a field, and, in general, any such $ R$ is locally finite and satisfies a polynomial identity of degree 8.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16.58

Retrieve articles in all journals with MSC: 16.58


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0276272-5
Keywords: Rings with involution, commutativity, polynomial identity, algebraic algebras
Article copyright: © Copyright 1971 American Mathematical Society